Advertisement

Encourage Patients To Promptly Report Immunotherapy Side Effects


Advertisement
Get Permission

Jarushka Naidoo, MBBCh

Jarushka Naidoo, MBBCh

Clifford A. Hudis, MD, FACP, FASCO

Clifford A. Hudis, MD, FACP, FASCO

Physicians can be proactive in alerting patients to possible adverse effects of immunotherapy and in encouraging patients to report them. “It is important to emphasize that whenever a patient develops a new symptom, always considering that this might be an immune-related side effect. We need to rule out the common things, but autoimmunity always needs to be considered,” according to Jarushka Naidoo, MBBCh, Assistant Professor of Oncology at Sidney Kimmel Comprehensive Cancer Center, Baltimore.

“Immunotherapy agents remain in the body longer than other agents,” Dr. Naidoo noted. “So, if a patient is developing a side effect, we can hold the therapy, allow the toxicity to improve, and know the immunotherapy is still active in the patient’s body. We are not as married to strict dosing schedules in patients receiving immunotherapy, as compared to certain other types of anticancer agents and in other settings. As a result, patients and providers should not be nervous about holding a dose of therapy if this is warranted.”

Managing Adverse Events 

ASCO and the National Comprehensive Cancer Network® (NCCN®) recently released guidelines to assist clinicians in assessing and managing the side effects of checkpoint inhibitors.1,2

Here is a summary of key recommendations from those guidelines: 

  • In general, checkpoint inhibitors can be continued with close monitoring for mild (grade 1) toxicities, with the exception of neurologic and some hematologic toxicities.
  • For moderate (grade 2) toxicities, checkpoint inhibitors should be held until symptoms and/or lab values revert to grade 1 levels or lower. Corticosteroids may be offered.
  • For severe (grade 3) toxicity, patients should receive high-dose corticosteroids for at least 6 weeks. Extreme caution when restarting immunotherapy after a grade 3 toxicity is recommended, if it is restarted at all.
  • In general, very severe (grade 4) toxicity necessitates stopping checkpoint inhibitor therapy permanently.
  • Consult the guidelines directly for more specific recommendations depending on which organ is affected.

“With the rapidly increasing use of immune checkpoint inhibitors, it is imperative that clinicians are knowledgeable about their unique toxicity profiles,” said Clifford A. Hudis, MD, FACP, FASCO, ASCO Chief Executive Officer. “These new guidelines from ASCO and NCCN will help our community continue to provide the highest quality of care to all patients as they incorporate these agents into routine care.”2 ■

DISCLOSURE: Drs Naidoo and Hudis reported no conflicts of interest.

REFERENCES

1. Leading cancer organizations provide guidance on understanding and managing immunotherapy side effects. ASCO news release, February 14, 2018.

2. Brahmer JR, Lacchetti C, Schneider BJ, et al: The management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline and NCCN Guidelines for Management of Immunotherapy-Related Toxicities. J Clin Oncol. February 14, 2018 (early release online).


Related Articles

Physician-Patient Partnership Is Key to Recognizing and Managing Side Effects of Immune Checkpoint Inhibitors

“Immunotherapy has a completely different side-effect profile than chemotherapy, and that has caught physicians off guard,” noted Drew Pardoll, MD, PhD, in an article published earlier this year in The Washington Post.1 Since then, efforts have moved forward on several fronts to bring physicians,...

The Clinical Significance of Clinicaltrials.gov

“I think I found the trial that is going to save your life,” Stefanie Joho’s sister said after checking out the ClinicalTrials.gov website.

“And sure enough, it did. That is not an exaggeration. That is exactly what happened,” Ms. Joho, a health advocate and consultant based in Philadelphia, told...

Advertisement

Advertisement



;
Advertisement